Articles  |   August 2013
ACE Question
Article Information
Education / CPD / Ophthalmologic Anesthesia / Articles
Articles   |   August 2013
ACE Question
ASA Monitor 08 2013, Vol.77, 52.
ASA Monitor 08 2013, Vol.77, 52.
Administration of which of the following agents is MOST likely to be associated with an increase in intraocular pressure (IOP)?
Intraocular pressure (IOP), normally 10–22 mm Hg, is determined by a combination of compliance of the sclera, extraocular pressure, and changes in volume of intraocular contents:
In the perioperative period, the events associated with increased IOP that generally receive most attention include coughing, straining, or vomiting (which may increase IOP by 40 mm Hg) and laryngoscopy/tracheal intubation (which may increase IOP even in the absence of coughing).
Administration of ketamine is associated with an increase in IOP, while all other intravenous induction agents (thiopental, propofol, etomidate) produce a reduction in IOP. The high risk of postoperative nausea and vomiting may limit the usefulness of etomidate for patients undergoing ophthalmologic surgery.
First Page Preview
First page PDF preview
First page PDF preview ×
View Large
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×